Tricky Treat: FDA gives candy warning.

Some scary news – just in time for Halloween. The kids don’t have to worry so much as adults over forty, who could die from eating black licorice. Whoo. That IS scary!

Fortunately for me, I wouldn’t put licorice in my mouth for love or money, but the FDA says the candy has an ingredient that can cause numerous side effects. One of the side effects is – death.

More than two ounces of licorice a day over a two week period can result in a BLO (black licorice overdose) due to the presence of glycyrrhizin, a sweetening compound found in the candy. It causes a dramatic drop in the body’s potassium levels, which can lead to heart problems. The FDA says those problems include high blood pressure, irregular heart beat, and even heart failure.

In addition, the candy can cause drug interactions with some common medications for blood coagulation, hormones, and steroids like prednisone.

On the bright side, lower potassium levels return to normal just by quitting the licorice consumption.

This entry was posted in Editor Pick, Entertainment, Food, Health, News, Oddballs and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *